I’m Blue da ba dee da ba die…

Standard
I’m Blue da ba dee da ba die…

No, no, no!  I’m not “blue” as in “depressed”.   That would be ridiculous…or would it?!  I did a lot of research regarding this treatment and its potential emotional aftermath waaaaay before I said “Yes, to the HSCT dress”.  I came to find that depression following stem cell transplant is more common that I would have expected.  Being the eternal optimist, I simply couldn’t imagine that once you rid yourself of the progression of a disabling disease, that you wouldn’t want to do anything other than rejoice and give thanks for this life-saving gift.   However, I can see where it could happen.   Having this treatment, especially when you find yourself fundraising for it, blogging about it, and being interviewed by the media who are interested in it is a very time-consuming, overwhelming task filled with extreme highs.  It’s like planning for a wedding.  For months, you spend every waking moment planning for your dream to come true, and after the crowd has thrown the last grain of rice and the bride and groom ride off into the sunset, they are left with getting back to life as usual.  There’s laundry to do, grass to mow and bills to be paid…BUMMER!  If you’re not prepared for your “new normal”, then you may find yourself susceptible to an emotional hit.  SHA-POW!!   With a stem cell transplant for MS, in particular, I don’t care how much an MSr (me included) says to themselves “I’ll be completely satisfied if the only change is my MS being stopped”, and “If I get no reversal in symptoms, I’ll be fine with that.”   Some part of you secretly wishes that you will see an immediate positive change in your symptoms.  We all do it.  There’s no denying it.  And, even though we’ve all been told that you most likely won’t reach your maximum potential for 2 years on average and possibly even more from 3-5 years, we live in a society of instant gratification and the “quick fix”.  We want results NOW!  Lord knows, I’m one of those people.  Don’t even try to tell me that I have to wait for something…I’ll find a way around it!!  But, not this time.  Recovering from HSCT will test your will as much or more than when you struggled with your uncertain future with MS.  Remember?  The one where you knew that you would end up in a wheelchair, but, you weren’t sure when.  The one where you had to decide whether you needed to spend your money making your home handicap-accessible or spend it on a beach vacation before you’re no longer able to walk on the sand?  I can honestly say that I have NOT suffered from depression post-transplant, and when I find myself in a position where doubt could creep in, e.g., my foot drop is worse on a particular day, or I can’t lift my knee as high as I think I should be able to during PT, I acknowledge why I’m feeling frustrated and then, in the words of Cher before she slaps Nicolas Cage in “Moonstruck”, I say to myself “SNAP OUT OF IT!” (see mini-clip below).  It works for me.  I have no patience for whiners, and I don’t want to end up being one!  If you catch me whining, just do this…

Now, about the “blue” I was talking about.  That blue is the color of the chemotherapy drug, Mitoxantrone (Novantrone), that I was given this past Thursday and was the first of four doses that I will receive every three months over the next year.  If you’re just tuning in to my story, this followup chemo was not part of my original treatment plan, and I was unaware that it would be prescribed until after I arrived in Moscow and they found that instead of just a few enhancing brain lesions, I had actually had 10!!  Given my highly active lesions and the ineffectiveness of four previously-prescribed MS drugs (Betaseron, Copaxone, Gilenya & Tyrsabri), it was decided, that as a precautionary measure I would take this one extra step to ensure that no rogue T or B cells would get any crazy ideas about making an appearance at any point in my future.  Even though the extra chemo was recommended, but not mandatory, there is no way I was going to allow an incredibly stubborn MS to veer off course…ever.  Mitoxantrone is nicknamed the “Blue Devil” due to its color and its potency.  It belongs to the general group of medicines called antineoplastics. Prior to its approval for use in MS, it was used only to treat certain forms of cancer. It acts in MS by suppressing the activity of T cells, B cells, and macrophages (white blood cells within tissue) that are thought to lead the attack on the myelin sheath.  I must say that given the amount of chemotherapy that I had received in Moscow, and the lack of side effects that I experienced afterward, I wasn’t too concerned about the drug itself.  I was more concerned about the care that I would receive during the infusion and the attention to detail that was always a part of every second of every day while in Russia.  Upon entry to the infusion center, reality struck a chord in me after quickly noticing that in a large, open room of about 20 patients, I would be the only one receiving chemo for MS.  The others were battling cancer.  Although it’s very tempting to assume that this room would be filled with sorrow and gloom, I was thrilled (more for the others than myself), that this room was filled with humorous, pampering, understanding, happy nurses who were 100% on top of their game, and were more than happy to cover up my IV entry site as I requested (out of sight, out of mind).   Many of these patient’s infusions last for 5-6 hours.  Mine was only 2 hours.  I was expecting to be chair-bound for that time and was pleasantly surprised when I was told that I could take my IV pole to the restroom with me at any time and even get up to stretch and move around.  If that wasn’t enough, I noticed that other infusion center veterans were heading up to the snack bar (see pic below) for fruits, crackers, coffee and refreshments.  Did I mention they have complimentary Wi-Fi?!  I’m thinking “I love this place!!”  Just when you think it can’t get any better, a nurse goes from patient to patient asking if they would like a cupcake.  A CUPCAKE???!!  Pinch me!  Am I really getting chemo right now??  Actually, you don’t get the chemo first.  Initially, and for the duration of the infusion, you receive saline, followed by a steroid, then an anti-nausea med (Avelox).  Then, and only for the last 25 minutes of the infusion, comes the infamous blue bag of solution (pic below).

The Blue Devil - Mitoxantrone/Novantrone

The Blue Devil – Mitoxantrone/Novantrone

The Snack Bar

The Snack Bar

The Fantabulous Nurses

The Fantabulous Nurses

Me and my Kindle during chemo.

Me and my Kindle during chemo.

If only this seemingly happily-ever-after story would have continued…and it did…for about 48 hours.  That’s when I hit the wall.  The day of the infusion and the day after were perfect.  In fact, the steroids that were included in the infusion pretty much wiped out any aches and pains that I had been having from physical therapy.  I woke up Saturday morning at about 8 a.m., much later than my usual.  I notice that my MS Hug had returned with a vengeance, making it difficult to breath deeply, my right foot felt like I was dragging along a dead bear, and it was very difficult to keep my eyes open.  Damn!!!  Before you go freaking out and thinking “Oh my God, her transplant didn’t work!!!”, please keep in mind, this is exactly what happens when you’re in my position and given chemotherapy.  My MS symptoms will worsen and then they will subside.  It happened the first time I had chemo and it will happen 3 more times within the next year.  I slept all day Saturday in the Mom Cave.   Even my cat sensed that something was up and wouldn’t leave my side.  Sunday, I managed to make it to the couch in the living room where I watched “Airplane Repo” for about 8 hours straight.  I considered changing the channel, but, that would have required moving my fingers to click the buttons which was, simply, not an option.

Today is Labor Day, and I decided that it would probably be wise to get a shower and change out of the clothes I had been wearing for the last 48 hours (eventually, someone was going to notice).  ha ha   I’ve had no nausea or vomiting, so, I figured if I got dressed, threw on some makeup and went for a drive it would make me feel alive again…and it did…for about 45 minutes.  That’s when I headed home.  It’s turned out to be a beautiful day and I know that this period of ill-being is just a blip on the radar of what will be a life with MS not haunting me.  Let’s not forget, I haven’t used my trekking pole for 3 months, I can safely navigate steps and I become more independent every day.  Before you start thinking “Oh, poor Brooke”…please don’t.  I’ve weathered worse and the pic below of me, taken a few hours after chemo, shows that my spirit has not been broken.  My next chemo treatment will be Thanksgiving week…Do you believe it?!!  Oh, well.  I always eat too much anyway.  Until next time.  Peace and Love…from the Cove.

3 responses »

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s